Truvada replacing combivir
Jan 17, 2005
Hi, I have been using Combivar 2 a day, and Sustiva now for about 3 years and very effectivly. My doc wants me to start using the relativly new drug Truvada (1 a day) with the Sustiva. I see Truvada as a relativly 'new' medication and wonder if you think it's be wise to wait six month or so just as a precaution. Just thinking the 'real world' is a real testing ground. My doc said it's up to me. Think I am being overly cautious?
Response from Dr. Young
Thanks for your post.
Your reposting of this makes me think that you're looking for a third opinion (one from your doctor and one from Dr. Pierone and one from me). I too am a "aint-broke, don't fix" kinda doctor.
You've been on a simple, highly recommended treatment successfully for the past three years. This means to me that it's highly unlikely that you'll have any issues in the coming years on Combivir and Sustiva. Unless you were having significant untoward symptoms or side effects, or were having difficulty with the twice daily nature of Combivir, I wouldn't be particularly anxious about switching.
While there is a clinical study that demonstrates that up front, persons tend to tolerate Truvada better than Combivir, once accounting for this initial tolerability, there does not seem to be dramatic differences in the two medications, when dosed with Sustiva.
You are correct in that tenofovir and FTC (the two halves of Truvada) are newer medications, and given your situation, I don't think that waiting and watching the developments would be unreasonable.
The real world is the best testing ground for medications-- clinical studies give us an important starting point for thinking about the characteristics of medications. Many newer drugs do provide significant improvements in safety, tolerability or ease of administration. To this extent Truvada does meet many of these goals. However, if you're already doing well on your regimen, I'd continue onward; keep an eye towards the Gilead 934 clinical trial-- it compares the very options that you've listed.
Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risk Of HIV Transmission From Mutual Masturbation
- Does HIV Cause Vaginal Discharge?
- Odds Of Getting HIV Blowjob From A Prostitute
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Can I Get Genital Warts From A Razor?
- Can Trichomoniasis Cause Red Bumps In Genital Area?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.